Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Louisville, KY

April 10, 2001Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 10, 2001, 10:03 PM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 10:03 PM EDT (02:03 UTC)
Expired
Apr 10, 2001, 10:35 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bourbon County, KY, Nicholas County, KY

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:15 PM EDTHail 1Ruddels Mills, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 8:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 110204
SVRSDF
KYC017-181-110235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1035 PM EDT

* AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUDDELS MILLS...OR ABOUT 23 MILES
  NORTHEAST OF LEXINGTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLERSBURG...HOOKTOWN AROUND 1010 PM EDT
  CARLISLE AROUND 1020 PM EDT
  MYERS...MOOREFIELD AROUND 1025 PM EDT

LARGE HAIL IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL 
THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SLERVICE FORECAST
OFFICE IN LOUISVILLE.

DK

LAT...LON 3837 8421 3827 8432 3823 8393 3831 8388
          3840 8393

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:20 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Apr 10, 3:20 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT TUE APR 10 2001

SFC FRONTAL BNDRY ACRS SRN INDIANA AND NRN KY AT MID AFTN SHOULD
CONTINUE TO HELP FOCUS TSTM ACTIVITY TNGT ... AS SERIES OF S/W'S
ZIP ACRS RGN.  IN ADDITION...INCREASING H85 WND FIELDS WILL ALSO
ENHANCE CONVG. MEANWHILE..BELIEVE WITH BUILDING HTS IN THE LATER
EVNG HOURS...TSTMS IN S KY SHUD BE CONFINED ONLY UNTIL ARND MID-
NIGHT.

AS STG UPR SYS ROTATES FM THE PLAINS INTO THE UPPER MIDWEST WED...
H5 HTS TO BUILD ARND ALL OF OUR FORECAST AREA (FA). WITH LACK
OF ANY TRIGGER OR FOCUS...WILL KEEP WEDNESDAY DRY. TEMPS SHUD
RESPOND NICELY WED WITH BRISK SWLY FLOW... SO HAVE GONE ABOVE
MOS TEMP GUIDE.

SWLY FLOW TO PREVAIL WED NITE...WITH WEAKENING CDFNT APRCHG OUR
FA. WILL GO WITH LOW CHC POPS WED NITE...WITH BELIEF THAT WEAK
CONVG SHUD BE ENUF TO INSTIGATE CONVECTION.

QUESTION MARK ON THU IN BROAD SWLY FLOW...FOR NOW WILL KEEP POPS
CONFINED TO SRN AND ERN FA...NEAR WASHED OUT FNT.

.SDF...NONE.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:02 PM EDTTornado WarningLMKTrimble18 min
Apr 10, 8:19 PM EDTSevere Thunderstorm WarningLMKHenry26 min
Apr 10, 9:35 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.